Can contraceptives make women less attractive?

by Natalia Lubomirski

The Pill

She may look like Claudia Schiffer or Elle MacPherson, but new studies reveal that if she is using contraceptives most men may be put off.

It is thought that contraceptives, in particular those administered by injection, could affect women’s scent to such a degree that potential sexual partners could be turned off.

The findings come after tests were conducted on twelve female ring-tailed lemurs in Madagascar.

The animals were administered with monthly shots of one of the top selling contraceptive injections, known commercially as Depo-Provera.

During this time, results show that the lemurs emitted different scent molecules and were then subsequently rejected by the males in their group.

Study author Prof Christine Drea is now considering whether human mate choice could be affected in the same way as these primates.

British health campaign group Wellbeing of Women agreed that scent could play an integral part in human interaction. ‘The impact of pheromones on humans cannot be underestimated,’ a spokeswoman said.

However, she also added that while the animal study is interesting, ‘research is required in human subjects to test the hypothesis.’

British experts last night called for more research to be carried out, but urged women in the meantime to take care when contemplating hormonal contraception.

Wellbeing of Women also urged women ‘to discuss the risks, benefits and range of options with their GPs.’


FOR MORE HEALTH STORIES CLICK HERE

Comments:

You might also be interested in…

Look What I'm Wearing

More: Look What I'm Wearing

 

Subscribe to Marie Claire magazine from just £13.99!

Choose how you want to receive Marie Claire – available in print or on your iPad